Texas, 2007

Flash Flooding and Hail in Texas, June 26, 2007

June 26, 2007 · NWS AMA · 20 events in 7 counties and zones

central and southern Texas Panhandle. Very heavy rainfall from the thunderstorms resulted in flash flooding over the south central Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms during the afternoon and early evening hours produced hail and high winds across the western...central and southern Texas Panhandle. Very heavy rainfall from the thunderstorms resulted in flash flooding over the south central Texas Panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 26, 11:35 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 26, 11:35 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1235 PM CDT TUE JUN 26 2007

.AVIATION...
HARD TO FIGURE OUT WHAT TO DO WITH POSSIBILITY OF THUNDERSTORMS AT
THE THREE TAF SITES THIS AFTERNOON. BEST MOISTURE WILL LIKELY BE TO
THE EAST OF ALL THREE TAF SITES RESULTING IN A LOWER PROBABILITY OF
STORMS. HOWEVER...FORECAST MODELS ARE SHOWING STORMS ROLLING IN FROM
THE NORTHWEST LATE TONIGHT INTO EARLY TOMORROW MORNING. WITH SO MUCH
UNCERTAINTY...WENT WITH CB REMARK IN CLOUD GROUP WITH HOPES OF
PINPOINTING BETTER CHANCE FOR STORMS LATER THIS AFTERNOON THEN CARRY
PROB30 GROUP FOR OVERNIGHT IN CASE STORMS DO ROLL IN FROM SOUTHEAST
COLORADO. WILL KEEP CLOSE EYE ON CONDITIONS AND RADAR FOR POSSIBLE
AMENDMENTS IF ANY AREA BECOMES MORE FAVORABLE FOR STORM DEVELOPMENT.

SECOND ISSUE WILL BE LOW CLOUDS AND CEILINGS BEHIND WEAK FRONT THAT
WILL PUSH INTO THE REGION. MODELS ARE HAVING A HARD TIME SHOWING THE
FRONT AS THEY ALL ARE FORECASTING LARGE COMPLEX OF STORMS OVER THE
AREA. WITH SOUTHEAST TO EASTERLY FLOW BEHIND THE FRONT PLUS ANY
SURFACE MOISTURE LEFT BEHIND SHOULD STORMS MOVE OVER THE AREA...WENT
AHEAD AND INSERTED IFR CEILINGS AT ALL THREE TAF SITES. WOULD NOT BE
SURPRISED TO SEE LIFR TO IFR RANGE TOWARDS SUNRISE TOMORROW BUT HELD
OFF FOR NOW.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 726 AM CDT TUE JUN 26 2007/

AVIATION...
ISOLATED THUNDERSTORMS FORMING OVER THE CENTRAL PANHANDLES WILL MOVE
SOUTH THIS MORNING...UPDATED KAMA TAF TO INCLUDE THE STORMS THROUGH
14Z. ALSO LEFT MENTION OF THE IFR TO LIFR CIGS IN TEMPO GROUPS AT ALL
TAF SITES WITH SLIGHTLY REDUCED VIS AND BR THROUGH 14Z. THINKING THE
LOW CLOUDS WILL LIFT NEAR 14Z...THEN SEE VFR CIGS THROUGH 20Z OR SO.
MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE...BUT THE UPPER LOW OVER
CENTRAL TEXAS WILL SHIFT SLIGHTLY WEST PROVIDING A BETTER CHANCE FOR
PRECIP FOR THE PANHANDLES. INSERT PROB30 GROUPS AT ALL TAF SITES
FROM 00Z TO 06Z ALTHOUGH IT APPEARS PRECIP MAY LINGER LATER INTO THE
TAF PERIOD. WINDS WILL STAY GENERALLY OUT OF THE SOUTH TO SOUTHEAST
UNTIL LATE IN THE TAF PERIOD WHEN A COLD FRONT WILL MOVE INTO THE
PANHANDLES BRINGING THE WINDS TO A MORE EASTERLY DIRECTION.

PREV DISCUSSION... /ISSUED 442 AM CDT TUE JUN 26 2007/

DISCUSSION...
COMPLICATED PATTERN WAS PRESENT OVER THE SOUTHERN PLAINS EARLY THIS
MORNING. TO THE EAST...AN UPPER LOW PRESSURE SYSTEM WAS NEARLY
STATIONARY OVER WESTERN OKLAHOMA. UP NORTH...A FRONTAL SYSTEM LOCATED
OVER THE NORTHERN PLAINS WAS WORKING SOUTH. SUBSIDENCE WAS SANDWICHED
IN BETWEEN AS DEPICTED BY THE DRY REGION OVER THE PANHANDLES
ACCORDING TO WATER VAPOR SATELLITE.

WITH THE ENTRANCE OF THE FRONTAL BOUNDARY TONIGHT INTO
WEDNESDAY...LOW LEVEL FORCING WILL ENHANCE THE LIFT AND WILL COMBINE
WITH THE MOIST AIRMASS BEING FEED BY THE SYSTEM EAST OF THE AREA.
EXPECT RAIN CHANCES TO INCREASE TONIGHT THROUGH WEDNESDAY NIGHT.

THE UPPER LEVEL SYSTEM WILL BE SLOW TO EXIT WITHOUT A STRONG FEATURE
TO MOVE IT OUT. AS A RESULT...POPS WILL BE SLOW TO DIMINISH AND COULD
LINGER INTO FRIDAY NIGHT BEFORE THE EFFECTS OF THE BUILDING UPPER
LEVEL RIDGE IS FELT.

NUNEZ

AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 26, 12:00 PM CST, 2 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE JUN 26 2007

OKZ001>003-TXZ001>020-271100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS TODAY MAINLY
ACROSS THE EASTERN PANHANDLES THIS AFTERNOON...THEN SPREADING
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES OVERNIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER AN ISOLATED
STORM MAY REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS AS
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY.WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ONE OR TWO
STORMS COULD REACH SEVERE LEVELS...PRODUCING HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGER AND SPOTTER ACTIVATION IS NOT EXPECTED AT THIS
TIME.

JORDAN

In the hours before

Special weather statement, Jun 26, 1:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
246 PM CDT TUE JUN 26 2007

OKZ001-262030-
CIMARRON OK-
246 PM CDT TUE JUN 26 2007

...STRONG THUNDERSTORM IN SOUTHEASTERN CIMARRON COUNTY...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF GRIGGS MOVING SOUTH AT 10 MPH.
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER...GUSTY WINDS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING.  LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP WITH
SHORT NOTICE. TAKE SHELTER UNTIL THE STORM HAS PASSED.

JORDAN
Local storm report, Jun 26, 2:07 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT TUE JUN 26 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             GRIGGS                  36.60N 102.12W
06/26/2007  E0.88 INCH       CIMARRON           OK   PUBLIC

&&

DH

The radar

The Amarillo radar (KAMA), 104 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
June 26, 2:15 PM CST
Where
Sherman County, 6.47 mi SSE of Lautz
Measured
0.75 in hail
Reported by
Public
Coordinates
36.140, -101.970

Hail, Dallam

When
June 26, 3:03 PM CST
Where
Dallam County, 0.89 mi NW of Conlen
Measured
1 in hail
Reported by
Public
Coordinates
36.240, -102.240

Hail, Moore

When
June 26, 3:47 PM CST
Where
Moore County, 0.89 mi NE of Masterson
Measured
0.88 in hail
Reported by
Public
Coordinates
35.640, -101.960

Hail, Moore

When
June 26, 3:55 PM CST
Where
Moore County, 0.89 mi NE of Four Way
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.690, -101.960

Hail, Moore

When
June 26, 4:04 PM CST
Where
Moore County, 3.44 mi WNW of Bautista Station
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.730, -102.080

Hail, Oldham

When
June 26, 4:35 PM CST
Where
Oldham County, 2.19 mi NE of Everett
Measured
0.75 in hail
Reported by
Public
Coordinates
35.250, -102.300

Hail, Potter

When
June 26, 4:53 PM CST
Where
Potter County, 1.7 mi W of Soncy
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.200, -101.960

Reported at Interstate 40 and Arnot Road.

Hail, Potter

When
June 26, 4:59 PM CST
Where
Potter County, 0.89 mi SE of Cliffside
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.260, -101.890

Hail, Potter

When
June 26, 5:01 PM CST
Where
Potter County, 0.56 mi W of Cliffside
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.270, -101.910

Reported near Loop 335 (Hollywood Road) and Tascosa Road.

Hail, Potter

When
June 26, 5:02 PM CST
Where
Potter County, 3.46 mi ENE of Bushland
Measured
1 in hail
Reported by
Public
Coordinates
35.190, -102.010

Hail, Randall

When
June 26, 5:02 PM CST
Where
Randall County, 2.19 mi NW of Zita
Measured
0.88 in hail
Reported by
Public
Coordinates
35.150, -101.880

Reported from the 45th Avenue and Bell Street area and also the 45th Avenue and Coulter Street area.

Hail, Potter

When
June 26, 5:03 PM CST
Where
Potter County, 1.7 mi W of Soncy
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.960

Reported near Interstate 40 and Helium Road.

Hail, Deaf Smith

When
June 26, 5:20 PM CST
Where
Deaf Smith County, 13.05 mi NNW of Joel
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.040, -102.400

Reported along U.S. Highway 385.

Thunderstorm Wind, Randall

When
June 26, 5:28 PM CST
Where
Randall County, 2.37 mi WNW of Zita
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.140, -101.890

Thunderstorm Wind, Randall

When
June 26, 5:29 PM CST
Where
Randall County, 3.96 mi SE of Amarillo
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.160, -101.770

Flash Flood, Potter

When
June 26, 5:40 PM CST to 7:30 PM CST
Where
Potter County, Amarillo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.200, -101.820

Water reported to be curb to curb and in the yard of a residence at the intersection of Eastern Street and 17th Avenue. No damage was reported.

Flash Flood, Potter

When
June 26, 5:44 PM CST to 7:30 PM CST
Where
Potter County, Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.200, -101.820

All underpasses in downtown Amarillo were flooded. No damage was reported.

Flash Flood, Randall

When
June 26, 5:50 PM CST to 7:30 PM CST
Where
Randall County, 2.36 mi NNW of Zita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.160, -101.870

Fifteen vehicles reported stalled at the intersection of 45th Avenue and Fulton Drive. No damage was reported.

Flash Flood, Potter

When
June 26, 5:55 PM CST to 7:30 PM CST
Where
Potter County, Soncy
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.200, -101.930

Vehicles were reported stalled at the Instate 40 and Bell Street underpass with flowing water curb to curb. No damage was reported.

Flash Flood, Randall

When
June 26, 7:30 PM CST to 9:30 PM CST
Where
Randall County, 14.32 mi E of Canyon
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.950, -101.670

The Texas Parks and Wildlife Service reported that the low water crossings in Palo Duro Canyon State Park were flooded with two and a half feet of water flowing over low water crossing number six and three and a half feet of water flowing over low water crossing number five. No damage or injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40814, 40815, 40817, 40818, 40819, 40821, 40822, 40824, 40825, 40827, 40828, 40830, 40831, 40833, 40835, 40804, 40805, 40810, 40813, 40840.